Alert archive / South Dakota / Heat Advisories in 2021

Heat Advisory 7, NWS Sioux Falls, SD

July 27, 20214 states

NWS Sioux Falls, SD issued this heat advisory at Jul 27, 2021, 2:22 PM CDT for 4 states. It took effect at Jul 28, 2021, 12:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 27, 2021, 2:22 PM CDT (19:22 UTC)
In effect from
Jul 28, 2021, 12:00 PM CDT
Expired
Jul 28, 2021, 9:00 PM CDT
In force
9 hr
Issued by
NWS Sioux Falls, SD
All 45 counties

Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 16 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2021-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2089 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2021-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2089 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
1491 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

221 
WWUS73 KFSD 271922
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
222 PM CDT Tue Jul 27 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-280330-
/O.UPG.KFSD.EH.A.0001.210728T1700Z-210729T0200Z/
/O.NEW.KFSD.HT.Y.0007.210728T1700Z-210729T0200Z/
/O.CON.KFSD.HT.Y.0006.000000T0000Z-210728T0200Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
222 PM CDT Tue Jul 27 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 9 PM CDT WEDNESDAY...

* WHAT...For heat index values as high as around 105. 

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota, northeast Nebraska, northwest and west 
  central Iowa and southwest Minnesota. This includes the Tribal 
  Lands of the Yankton Sioux Tribal Nation and the Flandreau 
  Santee Sioux Tribal Nation.

* WHEN...For the first Heat Advisory, until 9 PM CDT this 
  evening. For the second Heat Advisory, from noon to 9 PM CDT 
  Wednesday.

* IMPACTS...Hot temperatures and high humidity may cause heat
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
5 follow-up statements
401 
WWUS73 KFSD 280156
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
856 PM CDT Tue Jul 27 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-281000-
/O.EXP.KFSD.HT.Y.0006.000000T0000Z-210728T0200Z/
/O.CON.KFSD.HT.Y.0007.210728T1700Z-210729T0200Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
856 PM CDT Tue Jul 27 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TO 9 PM CDT
WEDNESDAY...
...HEAT ADVISORY WILL EXPIRE AT 9 PM CDT THIS EVENING...

* WHAT...Heat index values up to 104 expected.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota, northeast Nebraska, northwest and west 
  central Iowa and southwest Minnesota. This includes the Tribal 
  Lands of the Yankton Sioux Tribal Nation and the Flandreau 
  Santee Sioux Tribal Nation.

* WHEN...Noon to 9 PM CDT Wednesday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
092 
WWUS73 KFSD 280816
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
316 AM CDT Wed Jul 28 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-281745-
/O.CON.KFSD.HT.Y.0007.210728T1700Z-210729T0200Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
316 AM CDT Wed Jul 28 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 9 PM CDT
THIS EVENING...

* WHAT...Heat index values as high as 105.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota, northeast Nebraska, northwest and west 
  central Iowa and southwest Minnesota. This includes the Tribal 
  Lands of the Yankton Sioux Tribal Nation and the Flandreau 
  Santee Sioux Tribal Nation.

* WHEN...Noon to 9 PM CDT Wednesday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
420 
WWUS73 KFSD 281627
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1127 AM CDT Wed Jul 28 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-290030-
/O.CON.KFSD.HT.Y.0007.210728T1700Z-210729T0200Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
1127 AM CDT Wed Jul 28 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* WHAT...Heat index values up to 106 expected.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota, northeast Nebraska, northwest and west 
  central Iowa and southwest Minnesota. This includes the Tribal 
  Lands of the Yankton Sioux Tribal Nation and the Flandreau 
  Santee Sioux Tribal Nation.

* WHEN...Until 9 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
489 
WWUS73 KFSD 282345
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
645 PM CDT Wed Jul 28 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-290200-
/O.CON.KFSD.HT.Y.0007.000000T0000Z-210729T0200Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
645 PM CDT Wed Jul 28 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* WHAT...Heat index values up to 105.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota, northeast Nebraska, northwest and west 
  central Iowa and southwest Minnesota. This includes the Tribal 
  Lands of the Yankton Sioux Tribal Nation and the Flandreau 
  Santee Sioux Tribal Nation.

* WHEN...Until 9 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
731 
WWUS73 KFSD 290214
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
914 PM CDT Wed Jul 28 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-290315-
/O.EXP.KFSD.HT.Y.0007.000000T0000Z-210729T0200Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
914 PM CDT Wed Jul 28 2021

...HEAT ADVISORY HAS EXPIRED...

Temperatures and heat indices continue to fall through tonight, 
with humidity dropping to more tolerable levels as a cold front 
pushes south overnight. Therefore, the heat advisory has been 
allowed to expire. 

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this heat advisory went out at Jul 27, 11:15 AM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 27, 11:15 AM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1115 AM CDT Tue Jul 27 2021

.SHORT TERM...(Today and Tonight)
Issued at 348 AM CDT Tue Jul 27 2021

Latest satellite imagery reveals quiet conditions across the region,
with winds out of the south to southeast and current temperatures in
the upper 60s to mid 70s. Look for the heat to ramp up shortly after
daybreak as upper level ridging amplifies over the region. Much like
the past few days, the HRRR smoke model continues to show western
wildfire drifting overhead, which could put a damper on peak
heating. Nonetheless, with southwesterly winds in place throughout
the day, still think we will see highs in the mid to upper 90s, with
some areas west of the James River Valley reaching the low 100s. In
addition to this, dewpoints in the upper 60s to low 70s will cause
heat indices to soar into the low 100s for a vast majority of the
area. Thus, think the current Heat Advisory remains in good shape.

While convection looks to remain minimal throughout the day given
the large CAP in place, a few CAMs do suggest that an isolated storm
or two may be develop across SW Minnesota heading into the overnight
period. At this time, think most if not all of these storms would
remain elevated in nature, with damaging winds being the primary
hazard. SPC's Day 1 Outlook does include a portion of our area in a
Slight Risk, however, as mentioned above, any development will be
largely conditional of the current CAP in place. Otherwise, look for
overnight lows to remain quite mild, with temperatures only falling
into the low to mid 70s.

.LONG TERM...(Wednesday through Monday)
Issued at 348 AM CDT Tue Jul 27 2021

Much like Tuesday, expect another hot day to prevail Wednesday, as
the aforementioned upper level ridge continues to strengthen.
However, there are still a few caveats that exist causing
Wednesday's forecast to not entirely be slam dunk just yet. For
starters, think dewpoints may still be a touch too high, especially
if we can mix down a bit more, causing heat indices to be more
similar to Tuesday. Another complicating factor could be the cloud
cover/smoke transport, both of which could decrease our temperatures
by a few degrees, which has happened the past few days. Thus, after
collaboration with neighbors, have decided to continue with the
current Excessive Heat Watch on Wednesday for now, and will let the
day shift get one more final look at the trends before any headline
decision are made. Nonetheless, we encourage you to take precautions
if heading outdoors!

Should start to see some relief Wednesday night as a weak cold front
dives across the area. While isolated showers and storms are
certainly possible, accumulations look to remain less than a quarter
inch at best.

Look for dry conditions to prevail behind the cold front Thursday,
with highs much more seasonable, as temperatures only climb into the
mid to upper 80s. Otherwise, expect unsettled weather to return to
the forecast heading into the weekend, as upper level ridging to our
west places the region in a NW flow regime. Given that the finer
scale details could still substantially chance between now and then,
have opted to continue with model blend of PoPs for now until higher
confidence is achieved. It is worth noting, however, that
temperatures during this time will remain seasonable, with afternoon
highs in the 80s and overnight lows in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1108 AM CDT Tue Jul 27 2021

VFR conditions continue through the period. Isolated showers and
thunderstorms will be possible in southwestern Minnesota between
08z and 12z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 9 PM CDT this evening for SDZ038>040-050-
     052>071.

     Excessive Heat Watch from Wednesday afternoon through Wednesday
     evening for SDZ038>040-050-052>071.

MN...Heat Advisory until 9 PM CDT this evening for MNZ071-072-080-081-
     089-090-097-098.

     Excessive Heat Watch from Wednesday afternoon through Wednesday
     evening for MNZ071-072-080-081-089-090-097-098.

IA...Heat Advisory until 9 PM CDT this evening for IAZ001>003-012>014-
     020>022-031-032.

     Excessive Heat Watch from Wednesday afternoon through Wednesday
     evening for IAZ001>003-012>014-020>022-031-032.

NE...Heat Advisory until 9 PM CDT this evening for NEZ013-014.

     Excessive Heat Watch from Wednesday afternoon through Wednesday
     evening for NEZ013-014.

&&

SHORT TERM...SSC
LONG TERM...SSC
AVIATION...08
Hazardous weather outlook, Jul 27, 4:06 AM CDT, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
406 AM CDT Tue Jul 27 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-280915-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
406 AM CDT Tue Jul 27 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Dangerous levels of heat and humidity are expected across the region
today, with afternoon heat indices ranging between 100 to 106
degrees.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Dangerous levels of heat and humidity are expected across the region
Wednesday, with afternoon heat indices ranging between 100 to 110
degrees.

Thunderstorm chances return late Wednesday night and continue
throughout the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Heat Advisories in South Dakota, 2021Heat Advisories in Iowa, 2021Heat Advisories in Minnesota, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.